FDA: Heartburn drug Zantac may contain cancer-causing substance

| Sep 22, 2019 | Pharmaceutical Liability |

Do you take the heartburn drug Zantac or its generic equivalent, ranitidine? If so, you might want to switch brands.

The U.S. Food and Drug Administration has announced that it found a cancer-causing contaminant in samples of ranitidine. However, it only found the contaminant at low levels, so it has chosen not to issue a recall yet.

That said, the online pharmacy Valisure says that it found much higher amounts of the contaminant in ranitidine — levels above the FDA’s acceptable daily limit. Valisure has asked the FDA to issue the recall. And, the European Medicines Agency is considering the issue.

What’s the problem?

The ranitidine tested by both the FDA and Valisure contained nitrosodimethylamine (NDMA). This is a substance that can be created when the drug is manufactured, if certain processes aren’t carefully monitored. Valisure notes that NDMA is also created when ranitidine, an unstable molecule, breaks down.

NDMA is a nitrosamine, and nitrosamines have been found to cause cancerous tumors in the organs of lab animals, particularly in the liver. It is believed to also cause cancer in humans.

What does the FDA know?

According to an agency spokesperson, the FDA is still investigating. Ranitidine is manufactured by a number of generic drug makers. The pharmaceutical company Sanofi makes the brand-name drug, Zantac.

The FDA does not yet know how many manufacturers’ products may be affected. It only began testing ranitidine because it had earlier found NDMA in a blood-pressure drug valsartan. The contaminant was at higher levels in valsartan, however, and the FDA did issue a recall in that case. NDMA was also found in two other blood-pressure drugs, irbesartan and losartan, along with two other types of nitrosamines.

According to the New York Times, the tainted valsartan was manufactured in China. The FDA has limited authority to oversee manufacturers in foreign countries.

Should I stop taking ranitidine right away?

It’s important to keep in mind that heartburn can be a serious issue. Over time, heartburn can wear down the lining of the esophagus and cause substantial harm. Therefore, if you are under the care of a physician, you should discuss the issue before stopping the drug.

If you are an over-the-counter user, you should seriously consider switching to another drug.

It could be years before we know if the levels of NDMA in ranitidine cause cancer in humans. If it does, the manufacturers that allowed NDMA or other nitrosamines could be held strictly liable for the harm they cause.